Author Topic: Rapid tapering 2mg daily Klonopin - do I continue taper as long as no WDs?  (Read 385 times)

[Buddie]

Hello there, new here, great place with great info. I will try to keep it brief. Rough timeline of benzos for me:

2000-2007 tried various anti depressants, none helped, either no effect or awful side effect.
2007 Xanax .5mg daily (felt relaxed, thought 'this works!')
Steadily increased dose to 2mg daily Xanax for ~5 years
2014 Doc puts me on 4mg/day of Klonopin instead since it's "not as bad as Xanax and better long term"
Around 2019 I start to notice I don't feel any different when I forget to take the Klonopin (but I still continue to take it)
Went through a "bender" with alcohol for about 8 months of drinking every night, I just started to just skip my Klonopin doses since I didn't want to mix it with alcohol.
December 2021 quit drinking, told doc I wanted off this benzo, was told to taper down .25mg per month.
I should also mention over the last 8 years I had 3 major surgeries and oxy/vicodin was prescribed. I would only take a small dose (but it was almost daily for many years), a single 5mg oxy or hydro at night for pain/sleep.
I felt super agitated when the opiate prescription ended in 2020, used a little Kratom (~5g per day) and got over the opiate withdrawal (psychological) and haven't taken one since. But I suspect something is off in my brain receptors from taking it almost daily along with the Klonopin for many years.

Currently down to 1mg Klonopin per day for a little over a week. Sleep isn't the best, but could be much worse.

My question is basically if I should continue to taper down each week until I get WD symptoms? Has anyone's experience been for example: "no withdrawals until I cut down below 1mg daily"?

Since I don't feel any different going from 1.5 down to 1mg, I am thinking of cutting down to .75mg today. Is this a bad plan and maybe I should be patient instead? I have been trying to listen to my body/brain and I think it's telling me I don't need to take this benzo anymore. Never had a seizure in my life, I don't take any other meds (besides some THC after dinner). I know everyone is different, but am wondering if 'not enough benzo in me' is going to catch up and hit me like a ton of bricks all of a sudden.

Fwiw, these benzos used to be something I used to accept I just needed to take for the rest of my life. When I started to skip a full day of taking the Klonopin (because I drank 2 bottles of wine that night), I started thinking this medication isn't doing anything for me. I felt no different on 4mg of Klonopin than I did when I cut down to 2mg. No difference at 1.75mg, 1.5 or 1mg. Maybe because my tolerance and brain are so out of whack from taking these benzos for over a decade that it's going to take a lot longer than 4-5 months before the wds start to kick in.

I am extra motivated to get off the Klonopin because I would like to try Ketamine therapy. The doctor I chose wants me completely off any benzo before I begin these infusion sessions along with the psychotherapy. I could choose a Ketamine clinic that doesn't care about benzos in my system (the other clinics said "no problem, we will just increase the Ketamine dose") and start immediately. But I think this doc is right in that the ketamine therapy will not be very effective if I am still on Klonopin.

Thanks for reading, any advice or shared experiences are much appreciated.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Its wonderful to hear you've had minimal symptoms as you've withdrawn the drug, I feel this bodes well for your future.  Some people don't get horrific withdrawals and you may be one of them, I hope so. 

I feel you've been paying attention to your symptoms and tapered accordingly, this is the way it should be done.  Many find they need to slow down at the end but this may not be so in your case.  I would continue as you have and continue to pay close attention to your symptoms.  Most members who are tapering Klonopin say symptoms show up around day 3 and resolve around day 10 but according to  Dr. Reg Peart, he estimated time to eliminate at 12 days.  Other sources indicate up to 14 days depending on how the individual metabolizes the drug and other factors, so just keep this in mind when making future taper decisions.  You may not get hit with "a ton of bricks."
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Hi [...]!

It's great that you're dropping the K and that it's going well! I mainly want to reiterate what [...] said. My advice would be to be cautious as you taper off the last 1mg. I would encourage you to follow your plan of reducing by .25mg/day but you may want to think about holding at each of your dosages for two weeks (rather than one). I think the main thing you want to avoid is getting ahead of yourself and getting hit by "delayed" withdrawal effects.

Again, just my two cents. It's great that you haven't had any serious problems so far!

~ [...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

I agree with the above!   Hoping you may just be someone who doesn't get horrible withdrawals!!! That would be awesome! If anything, yeah just be careful near the end, and 2 weeks after the final. Lots of people stop benzos and don't have problems.....they just aren't on here!!!! Best wishes
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.